Alert archive / Hawaii / Flash Flood Warnings in 2012
Flash Flood Warning 14, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 7, 2012, 11:38 PM HST for Kalawao County, Hawaii. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 7, 2012, 11:38 PM HST (09:38 UTC)
- Expired
- Mar 8, 2012, 5:16 AM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 27 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 8, 12:25 AM HST | FLASH FLOOD | Kamalo, HI | HIGHWAY 450...OR KAMEHAMEHA V...CLOSED AT LOW WATER CROSSING NEAR MILE POST 11. |
| Mar 8, 2:26 AM HST | FLASH FLOOD | 2 Ene Kamalo, HI | HIGHWAY 450 NEAR MILE MARKER 14 CLOSED. |
| Mar 8, 2:26 AM HST | FLASH FLOOD | Kaunakakai, HI | HIGHWAY OVER KAUNAKAKAI GULCH CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 9.6 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 695 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
699 WGHW50 PHFO 080938 FFWHFO HIC009-081230- /O.NEW.PHFO.FF.W.0014.120308T0938Z-120308T1230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 1138 PM HST WED MAR 7 2012 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF MOLOKAI IN MAUI COUNTY * UNTIL 230 AM HST * AT 1130 PM HST...RADAR SHOWED HEAVY RAIN OVER EAST MOLOKAI. THE AREA OF RAIN WAS NEARLY STATIONARY. FLASH FLOODING WILL OCCUR IN LOW WATER CROSSING ON HIGHWAY 450 FROM KAUNAKAKAI TO PUKOO. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KALAUPAPA...KAWELA...KAMALO AND HALAWA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 230 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2122 15703 2120 15667 2103 15681 2108 15708 $$ KODAMA
3 follow-up statements
911 WGHW70 PHFO 081033 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1233 AM HST THU MAR 8 2012 HIC009-081230- /O.CON.PHFO.FF.W.0014.000000T0000Z-120308T1230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI HI- 1233 AM HST THU MAR 8 2012 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY UNTIL 230 AM HST... HEAVY RAINFALL CONTINUES OVER EAST MOLOKAI WITH THE HIGHEST INTENSITIES BETWEEN KAMALO AND KAUNAKAKAI. MOLOKAI POLICE REPORTED HIGHWAY 450 WAS CLOSED NEAR MILE POST 11 AT A LOW WATER CROSSING. THE AREA OF RAIN HAS BEEN MOVING SOUTHWEST BUT MORE RAINFALL MAY BE MOVING TOWARD THE ISLAND FROM THE NORTHEAST. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KALAUPAPA... KAWELA...KAMALO AND HALAWA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 230 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2122 15703 2120 15667 2103 15681 2108 15708 $$ KODAMA
555 WGHW50 PHFO 081223 FFWHFO HIC009-081530- /O.EXT.PHFO.FF.W.0014.000000T0000Z-120308T1530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 223 AM HST THU MAR 8 2012 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE * FLASH FLOOD WARNING FOR... THE ISLAND OF MOLOKAI IN MAUI COUNTY * UNTIL 530 AM HST * AT 215 AM HST...RADAR DATA SHOWED THAT THE INTENSE SHOWERS HAVE ENDED OVER EAST MOLOKAI. HOWEVER...RUNOFF LEVELS REMAIN HIGH. MOLOKAI POLICE REPORTED THAT HIGHWAY 450 IS IMPASSABLE AT MILE MARKERS 5...10...11 AND 14. THE HIGHWAY OVER KAUNAKAKAI GULCH JUST WEST OF KAUNAKAKAI TOWN HAS ALSO BEEN CLOSED. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KALAUPAPA...KAWELA...KAMALO AND HALAWA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS IN EFFECT FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 530 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2122 15703 2120 15667 2103 15681 2108 15708 $$ KODAMA
819 WGHW70 PHFO 081516 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 516 AM HST THU MAR 8 2012 HIC009-081524- /O.CAN.PHFO.FF.W.0014.000000T0000Z-120308T1530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI HI- 516 AM HST THU MAR 8 2012 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY... THE HEAVY RAINS ENDED AND RUNOFF HAS SUBSIDED SIGNIFICANTLY. MOLOKAI POLICE REPORTED THAT MOST OF HIGHWAY 450 HAS BEEN REOPENED. THE ONLY SECTION STILL CLOSED IS NEAR MILE MARKER 11 WHERE ROAD CREWS ARE REMOVING DEBRIS. LAT...LON 2122 15703 2120 15667 2103 15681 2108 15708 $$ KODAMA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 7, 8:30 PM HST, 3 hours 8 minutes earlier.
Area forecast discussion, Mar 7, 8:30 PM HST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST WED MAR 7 2012 .SYNOPSIS... NORTHEAST TRADE WINDS WILL BUILD TONIGHT BECOMING FRESH TO LOCALLY STRONG ON THURSDAY. SHOWERS WILL FOCUS ON WINDWARD AND MOUNTAIN AREAS...BUT THE STRENGTHENING WINDS WILL BRING SHOWERS TO SOME LEEWARD AREAS OVER THE NEXT COUPLE DAYS. MORE UNSETTLED WEATHER... INCLUDING THE CHANCE FOR THUNDERSTORMS...IS POSSIBLE FRIDAY AND FRIDAY NIGHT AS AN UPPER LOW PASSES NEAR THE STATE. MORE TYPICAL TRADE WIND WEATHER IS EXPECTED BY MONDAY. && .DISCUSSION... NOT EXPECTING TO MAKE ANY SIGNIFICANT CHANGE TO THE FORECAST THIS EVENING. HOWEVER MAY NEED TO MAKE SOME TWEAKS OVERNIGHT FOR THE DEVELOPING WEATHER SITUATION ON THURSDAY NIGHT THROUGH FRIDAY NIGHT. IN THE SHORT TERM...HIGH PRESSURE TO THE FAR NORTHWEST IS BRINGING TRADES BACK TO THE ISLANDS. THE 1041 MB...AT 2PM...ANALYZED HIGH PRESSURE SYSTEM IS PRODUCING A FAIRLY STRONG GRADIENT OVER THE ISLANDS...RESULTING IN THE TRADE WINDS PICKING UP. MODELS ARE IN GOOD AGREEMENT WITH THE HIGH SINKING SOUTHWARD OVER THE NEXT 24 HOURS...WHICH WILL RESULT IN WINDS CONTINUING TO PICK UP...DESPITE THE SMALL DECREASE IN THE HIGH/S STRENGTH. THE BIG WEATHER QUESTION COMES WITH THE PATTERN FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT/EARLY SATURDAY. AN UPPER LEVEL LOW IS EXPECTED TO FORM ALONG THE UPPER LEVEL TROUGH NORTHWEST OF THE ISLANDS. THE MODELS ARE IN GOOD AGREEMENT WITH THAT SITUATION...BUT DO DIFFER ON THE PLACEMENT AND STRENGTH. THERE IS ALSO GOOD AGREEMENT WITH THE MODELS WITH THE DEVELOPMENT OF A SURFACE TROUGH FORMING OVER THE ISLANDS AS A RESULT OF THE UPPER LEVEL SYSTEM. HOWEVER THE MODELS DIFFER IN THE STRENGTH OF THIS SURFACE FEATURE. THE PRESENCE OF THE UPPER LEVEL SYSTEM AND SURFACE TROUGH WILL CERTAINLY BRING SOME UNSTABLE AIR TO THE ISLANDS...BUT EXACTLY HOW MUCH AND WHERE ARE THE BIG QUESTIONS. THE MAIN QUESTION IS HOW MUCH OF THE TRADE WINDS WILL REMAIN IN PLACE. IF THE SURFACE WINDS DO BECOMING MORE SOUTHEASTERLY...WE/LL SEE MORE DEVELOPMENT. ALTHOUGH THE FORECAST INCLUDES THE CHANCE FOR HEAVY RAIN AND THUNDERSTORMS...THIS EVENT IS A BIT DIFFERENT THAN THE EVENT OVER THIS PAST WEEKEND AND AT THE BEGINNING OF THIS WEEK. THE MAIN DIFFERENCE IS THAT THIS UPCOMING EVENT SHOULD BE SHORTER IN DURATION. ALL THE MODELS AGREE WITH MOVING THE UPPER LOW TO THE WEST OF THE ISLANDS BY SATURDAY NIGHT...WHICH WILL HELP THE ATMOSPHERE TO START TO STABILIZE. THAT BEING SAID...AREAS THAT DID RECEIVE A LOT OF RAIN DURING THE LAST EVENT WILL LIKELY GET MORE RAIN WITH THIS EVENT. WILL BE MONITORING WINDS CLOSELY...PARTICULARLY OVER THE NEXT 24 HOURS OR SO...SINCE SOME AREAS MAY BE APPROACHING WIND ADVISORY CRITERIA WITH THE HIGH SINKING SOUTHWARD. AS THE UPPER LEVEL FEATURE MOVES WEST AND FADES OUT...EXPECT MORE TYPICAL TRADE WIND WEATHER FOR THE START OF THE NEW WORK WEEK. && .AVIATION... AN AIRMET FOR LOW LEVEL TURBULENCE FOR KAUAI...OAHU AND MOLOKAI AS STURDY LOW LEVEL NORTH-NORTHEAST WINDS FILL IN ACROSS THE NORTHWEST PART OF THE ISLAND CHAIN. EXPECT THIS AIRMET TO BE EXPANDED TO MORE ISLANDS AS THE WINDS FILL IN. && .MARINE... NORTH-NORTHEAST SWELL CONTINUES TO DECLINE...THE HIGH SURF ADVISORY CONTINUES FOR THE EAST FACING SHORES. WITH THE WINDS ON THE INCREASE...AN ADVISORY FOR WIND SWELL MAY BE NEEDED. WILL BE MONITORING THE SITUATION OVERNIGHT. SMALL CRAFT ADVISORIES POSTED FOR ALL HAWAIIAN WATERS FOR 25 KNOT WINDS OR GREATER OR COMBINED SEAS WHICH RUNS THROUGH SATURDAY MORNING. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 AM HST THURSDAY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND BIG ISLAND. SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR ALL HAWAIIAN WATERS. && M BALLARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 10:23 PM HST | Areal Flood Advisory | HFO | Kalawao | 9 hr |
| Mar 7, 11:01 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 8, 6:33 AM HST | Special Marine Warning | HFO | 117 min | |
| Mar 8, 9:22 AM HST | Flash Flood Watch | HFO | Honolulu, Kauai, Kalawao | 42 hr |
| Mar 8, 9:59 AM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Mar 8, 10:16 AM HST | Wind Advisory | HFO | Kalawao | 17 hr |
| Mar 8, 11:41 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 8, 12:17 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.